Alert archive / Maine / Storm Warnings in 2019
Storm Warning 4, NWS Gray, ME
NWS Gray, ME issued this storm warning at Oct 16, 2019, 3:10 PM EDT. It took effect at Oct 16, 2019, 11:00 PM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2019, 3:10 PM EDT (19:10 UTC)
- In effect from
- Oct 16, 2019, 11:00 PM EDT
- Expired
- Oct 17, 2019, 9:20 AM EDT
- In force
- 10 hr
- Issued by
- NWS Gray, ME
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this storm warning went out at Oct 16, 11:56 AM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Oct 16, 11:56 AM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1156 AM EDT Wed Oct 16 2019
.SYNOPSIS...
A major Nor'easter will move across New Hampshire and Maine
tonight into Thursday. Heavy rain and strong winds are expected
across the area with damaging winds possible along the coast.
The low will move out on Friday with upslope showers lingering
to start the weekend. High pressure will build in for the
weekend before another cold front moves through next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1155 AM...Minor ESTF update to reflect current satellite trends
as well as the mesonet in near term grids.
Prev disc...
1012 AM...Minor ESTF update to reflect the current mesonet in
near term grids.
Update...Minor changes to reflect latest observational trends.
Previous discussion...Not going to get into too much detail
with the today period as the bulk of the action falls tonight
into Thu. Valley fog will gradually lift with daytime
heating...but locally dense fog is possible thru that time this
morning.
Onshore flow will gradually increase thru the day...with
moisture creeping up and eventually lowering and thickening
cloud cover from SW to NE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
***SIGNIFICANT NOR'EASTER TONIGHT INTO THURSDAY***
Model guidance just will not back down regarding evolution of
developing coastal storm today. Ensemble guidance is narrowing
on a storm track along or inland from the coast. Both 16.00z
ECMWF EPS and GEFS have MSLP in the 976 mb. Nearly all ensemble
members are at or below that central pressure...again
highlighting just how dynamic this set up is. This is due mainly
to the fact that we have a couple robust PV anomalies swinging
thru the Great Lakes forecast to phase with weak low pressure
off the East Coast. The PV anomalies help form a positively
tilted trof at the moment...which will rapidly pivot to negative
by this evening. H5 jet streak in excess of 100 knots will
develop S of this feature...with left exit supporting enhanced
ascent. All signs point towards surface low pressure dropping at
least a mb per hr overnight. The resulting impacts will focus
mainly on wind and rain.
The wind threat will develop in at least two waves. The first
will come ahead of low pressure...as a strong Ely LLJ develops.
Model guidance favors the most intense LLJ to occur locally
coincident with maximum low pressure intensity. Across all
models H9 winds are forecast to eclipse 70 kt...with 16.06z NAM
bringing back some areas of 90 kt. Even if half of the wind is
realized at the surface we are getting close to advisory
criteria. In addition low level lapse rates are forecast to
weak...but not stable...which may allow the wind threat to
remain higher locally. The focus will be primarily along the
coast...but if trends continued towards a more unstable boundary
layer that threat could be extended inland over time. I have
issued a high wind watch for coastal zones...but I anticipate
that wind advisories may be needed for at least a portion of
zones inland of that...especially across Wrn ME. The worst of
the winds should be between 2 am and mid morning...but at any
one location that may only last a few hours as it lifts N.
After low peaks and begins to move NEwd...CAA will begin from
the SW and winds will get gusty again. With low closer to our
forecast area winds may be breezy but remain below advisory
criteria. Will also have to keep an eye out for strong downslope
winds tonight in the lee of the mtns of NH. Conditions look
somewhat favorable for enhanced winds in those zones...and so I
have bumped wind gusts up there.
Heavy rain will be another shorter duration but strongly forced
event across the forecast area. Strong forcing will come on the
nose of the LLJ as well as from rapid frontal formation as low
deepens. Notable on WV imagery this morning is that we already
have a well defined moisture front aloft across the Southeast.
That boundary will be drawn into the developing system off the
East Coast...forming a atmospheric river tapping tropical PWATs.
As that gets squeezed out over New England a fairly large area
of heavy rain is possible. Upslope flow will also lead to
locally enhanced areas of heavier rain within the larger area of
1 to 2 inches. The Monadnock region along with parts of the
White Mtns may see 3 to 4 inches before all is said an
done...and much of that may fall in 6 hours. Leaf litter could
exacerbate poor drainage flooding threat...and some rivers may
rise above action or even into flood stage across NH. As low
occludes Thu mid morning the precip intensity will taper off
fairly quickly.
I would also be remiss if I did not mention that forecast
soundings do show sub-freezing temps mainly above 4000 ft across
the White Mtns. That could mean a large portion of the event may
stay as frozen for the highest summits in the Presidentials.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Strong low pressure will depart Maine on Thursday night moving
east and then northeast into New Brunswick. As it does our CWA
will move over to a classic upslope NW flow with cold advection.
For this time period at lot of the uncertainty in the low
location that plagues the short term comes to a close as
virtually all options have the low east of us by 00Z Friday. The
flow over the terrain remains solidly blocked with Froude
number less than 1 so have increased PoPs along the Canadian
border in our typical upslope region. With this occuring
overnight the ptype now once again comes into play. Expect snow
to descend to 2000ft with the possibility for accumulation all
the way down to the surface right along the Canadian border.
Have leaned a bit colder in this area as this is where the core
of the cold air aloft will be with the upward motion being just
enough to generate some snow accumulation.
After the excitement of the week, the weekend looks much more
quiescent. High pressure will build into the region and
progress eastwards cresting overhead on Sunday morning.
Temperatures will continue their seasonal downward fall and have
pushed lows downward into the 20s in the valleys, once again on
the lower side of guidance to account for the nice radiational
cooling of the overhead high.
The progressive pattern across North America will continue into
early next week as another front looks to cross the region late
Monday into Tuesday. For this system we'll have two separate
features to keep an eye on as both a cold front trailing from low
pressure moving across Canada and a short wave moving north out of
the Gulf of Mexico look to collide over the Northeast US.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Short Term...VFR conditions prevail into the early evening.
CIGs will begin to lower as low pressure approaches. RA moves
into SW zones around 17.00z...covering the entire forecast area
by 17.06z to 17.09z. Strong Ely LLJ will develop as well and
LLWS is expected at all terminals...including LEB and HIE where
downslope winds will also be strong. Surface gusts near the
coast will approach 40 or even 50 kt for a brief window very
early Thu morning. +RA at times will lead to widespread IFR thru
17.12z to 17.15z...improving slightly to MVFR with SHRA in the
afternoon Thu. WSW winds may gust in excess of 25 kt at all
terminals as CAA kicks in behind the system Thu afternoon.
Long Term... Low pressure will depart into the maritimes on Thursday
night. Expect IFR to linger through the overnight as the
moisture hangs around at the low levels through morning. For
Friday expect a more classic upslope pattern as northwesterly
flow develops. MVFR in SHRA... and even a smattering of SHSN in
the early morning... will continue along the Canadian border.
High pressure will build in for the weekend finally returning
the region to VFR.
&&
.MARINE...
Short Term...Model guidance still in favor of low pressure
reaching max intensity over the forecast area with strongest
winds aloft occurring over the coastal waters. I have expanded
the storm watch into the bays as a result...as there will be a
window late this evening into Thu morning for widespread 50 kt
gusts. Winds will drop sharply as low pressure moves
overhead...but CAA from the SW will allow winds to increase
again possibly to gale force. For now the headline covers just
the onshore flow ahead of the storm.
Long Term...Departing low pressure will turn us to a NWly cold air
advection pattern over the waters. Forecast soundings show wind
gusts to around 40kts at the top of the boundary layer, and with the
cold flow favoring even stronger winds expect near Gale force
winds to continue through the first half of Friday over the
waters.
Winds and seas will subside as we move into the weekend and high
pressure crests over the waters. The next system will move through
Monday night.
&&
.HYDROLOGY...
Widespread rainfall will move into the region tonight. Overall
looking at widespread 1.5- 2" with areas of 3-4". Highest
precipitation totals will be focused along the terrain where an
easterly low level jet will help to focus rainfall. Overall dry
antecedent conditions will substantially lower the flood threat
for both river and flash flooding, however some minor flooding
is likely.
The flashier rivers in the mountains may see minor flooding
including the Saco and upper Pemi. Further south, the highest
rainfall totals are expected along the Hillsborough Cheshire
county border in the headwaters of the Contoocook and Souhegan
which will also need to be monitored for minor flooding.
Across the region minor flooding of low lying areas is likely,
especially in urban areas where leaves and debris from the winds
will result in clogged drains. Localized flash flooding is possible,
however the progressive nature of the system means that threat is
more limited.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Watch from 11 PM EDT this evening through Thursday
morning for MEZ023>028.
NH...High Wind Watch from 11 PM EDT this evening through Thursday
morning for NHZ014.
MARINE...Storm Watch from 11 PM EDT this evening through Thursday
afternoon for ANZ150>154.
&&
ESHazardous weather outlook, Oct 16, 3:41 AM EDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 341 AM EDT Wed Oct 16 2019 MEZ023>028-NHZ014-170745- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 341 AM EDT Wed Oct 16 2019 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. Heavy rain is expected tonight into Thursday. Although widespread flooding is not expected, poor drainage areas may see minor flooding. In addition, strong onshore winds are expected to develop over the Gulf of Maine. Areas near the coast may see wind gusts in excess of 50 mph at times late tonight into Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-170745- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 341 AM EDT Wed Oct 16 2019 ...STORM WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-018>022-NHZ001>013-015-170745- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 341 AM EDT Wed Oct 16 2019 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Areas of heavy rain is possible Wednesday night into Thursday with the highest amounts in the mountains. Although widespread flooding is not expected, poor drainage areas may see minor flooding. In addition, gusty winds to 30-40mph are expected late tonight into Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rain will come to an end on Thursday as the low moves out of the area. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 3:40 AM EDT | High Wind Watch | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 11 hr |
| Oct 16, 3:09 PM EDT | High Wind Warning | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 17 hr |
| Oct 16, 3:09 PM EDT | Wind Advisory | GYX | Androscoggin, Cumberland, Kennebec, Knox, Lincoln, Waldo and 1 more | 18 hr |
| Oct 16, 3:09 PM EDT | Flood Watch | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 17 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.